Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On extending free group actions on spheres and a conjecture of Iwasawa


Authors: Frank Connolly and Robert Geist
Journal: Trans. Amer. Math. Soc. 274 (1982), 631-640
MSC: Primary 57S17; Secondary 57R67
DOI: https://doi.org/10.1090/S0002-9947-1982-0675071-1
MathSciNet review: 675071
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A transfer map for Reidemeister torsion is defined and used to determine whether free actions of $ \mathbf{Z}/k$ on $ S^{2n+1}$, $ n > 1$, extend to free actions of $ \mathbf{Z}/hk$. It is shown that for $ k$ odd, every free $ \mathbf{Z}/k$ action on $ S^{2n+1}$, $ n > 1$, extends to a free $ \mathbf{Z}/2k$ action. For prime $ p$, extension of an arbitrary free $ \mathbf{Z}/p$ action to a free $ \mathbf{Z}/p^{2}$ action is reduced to a long-standing conjecture of Iwasawa.


References [Enhancements On Off] (What's this?)

  • [1] W. Browder, T. Petrie and C. T. C. Wall, The classification of free actions of cyclic groups of odd order on homotopy spheres, Bull. Amer. Math. Soc. 77 (1971), 455-459. MR 0279826 (43:5547)
  • [2] K. Iwasawa, On the theory of cyclotomic fields, Ann. of Math. 70 (1959), 530-561. MR 0124320 (23:A1634)
  • [3] J. Milnor, Introduction to algebraic $ K$-theory, Princeton Univ. Press, Princeton, N. J., 1971. MR 0349811 (50:2304)
  • [4] -, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966), 358-426. MR 0196736 (33:4922)
  • [5] T. Petrie, The Atiyah-Singer invariant, the Wall group $ L_{n}(\pi,1)$ and the function $ (te^{x}+1)/(te^{x}-1)$, Ann. of Math. (2) 92 (1970), 174-187. MR 0319216 (47:7761)
  • [6] D. Sullivan, Triangulating homotopy equivalences, Thesis, Princeton Univ., Princeton, N. J., 1966.
  • [7] C. T. C. Wall, Classification of Hermitian forms. VI, Group rings, Ann. of Math. (2) 103 (1976), 1-80. MR 0432737 (55:5720)
  • [8] -, Some $ L$-groups of finite groups, Bull. Amer. Math. Soc. 79 (1973), 526-529. MR 0335605 (49:385)
  • [9] -, Surgery on compact manifolds, Academic Press, New York, 1970. MR 0431216 (55:4217)
  • [10] H. Bass, Algebraic $ K$-theory, Benjamin, New York, 1968. MR 0249491 (40:2736)
  • [11] J. Ewing, Extending free cyclic actions on spheres, Trans. Amer. Math. Soc. 273 (1982), 695-703. MR 667168 (83m:57029)
  • [12] S. Wagstaff, The irregular primes to 125,000, Math. Comp. 32 (1978), 583-591. MR 0491465 (58:10711)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S17, 57R67

Retrieve articles in all journals with MSC: 57S17, 57R67


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0675071-1
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society